Florida, 2022

Rip Current in Florida, August 28, 2022

August 28, 2022 · NWS MLB · 1 event in 1 county or zone

A 66 year old man from Ormond-by-the-Sea was caught in a rip current and drowned in Ormond-by-the-Sea.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A 66 year old man from Ormond-by-the-Sea was caught in a rip current and drowned in Ormond-by-the-Sea.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 28, 3:24 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 28, 3:24 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
424 PM EDT Sun Aug 28 2022

...New MARINE, AVIATION...

Currently...The majority of lightning storms have pushed west of the
coastal counties, with the strongest storms along the sea breeze
extending from Leesburg to west of Lake Okeechobee. The rest of the
active storms are over a couple lines across the Atlantic waters
pushing northwest from the Bahamas, some of which are reaching the
coast. Debris showers from earlier storms continue across large
parts of east central Florida, but will clear over the next hour or
two.

Rest of Today-Tonight...The east and west coast sea breezes will
collide just on Tampa's side of the CWA line, generating additional
showers and lightning storms across the western interior, mainly in
Lake County and west of Orlando. Weak south to south-southwesterly
steering flow will then take the remaining showers northward through
the early evening, clearing or dissipating around sunset. However,
showers over the Atlantic waters reaching the coast will remain
possible through the night. The primary storm threat tonight will
remain localized flooding of roads, urban, low-lying, and poor
drainage areas, as well as frequent cloud to ground lightning and
gusty winds to 40 mph. Rain chances 70-80% across the interior (and
50% along the Volusia and Brevard coasts), decreasing to 40-50% by
midnight. The coast holds 20-30% through the night, as showers
moving briefly onshore will be possible. Afternoon highs around 90
and lows in the mid 70s.

Monday-Wednesday (Previous Discussion)...Not a whole lot of change
in the synoptic pattern through mid week. Short wave energy moving
through the northern stream keeps a mid level keeps a broad trough
in place across the eastern CONUS, with a weakness in the height
fields across NOFL and the Atlantic ridge displaced offshore, east
of FL. The surface ridge axis gradually sags south from near the
FL/GA border Mon morning to near Lake Okeechobee by Wed morning.
Anomalously deep moisture (even for the end of August) remains in
place through mid week, with perhaps some slight drying indicated
across the southern third of FL on Wed. POPs remain categorical (80)
Mon, likely-categorical range (70-80) Tue, tapering back to Likely
(60) for all but the SE CWA (50), in deference to the drying shown
by the GFS/ECM there.

Locally heavy rainfall totals in the 2-4"+ range remain a prime
concern, mainly Mon-Tue. Locally gusty winds/frequent lightning
strikes will also accompany stronger storms. Max temps in the L90s
(U80s where onset of storms may occur earlier). Mins in the M70s for
most areas.

Thursday-Sunday (Previous Discussion)...Models continue to
advertised a building mid level ridge from the mid Atlantic states
into the western Atlantic through the end of the week. The surface
ridge axis will respond by shifting north across central FL Fri and
well north of the area through next weekend. As surface winds back,
higher coverage of diurnal convection will shift toward the central
and eventually the west side of the peninsula. NBM POPs become
increasingly at odds with the advertised flow regime through the
period (moderate east flow absolutely *does not* support the NBM's
55-65 POPs for next weekend, especially near the coast). As such,
have undercut them by 10pct Thu, and 20pct Fri-Sun. These numbers
wind up close to a consensus of the ECM/MEX MOS, which looks far
more realistic.

Max temps in the L90s, except trending down to the U80s along the
coast next weekend. Mins in the M70s Thu-Fri and M-U70s (probably
not dropping below 80F along the coast) next weekend.

&&

.MARINE...
Issued at 422 PM EDT Sun Aug 28 2022

Rest of Today-Tonight...An inverted surface trough across the
Volusia and Brevard waters and lines of storms pushing northwest
from the Bahamas will result in unsettled conditions. Scattered to
numerous showers and thunderstorms expected across the local
Atlantic waters, possibly making it to the Intracoastal Waterway.
Some clearing possible late tonight. Winds ESE 10-15 kts veering
back to SSE around 10 kts tonight. Seas 2-3 feet.

Monday-Thursday (Previous Discussion)...As mentioned above, the axis
of the Atlantic surface ridge will lie across NOFL Mon, sag across
the area Tue, then to near Lake Okeechobee Wed-Thu. Resultant
veering of winds will keep generally favorable boating conditions in
place, however deep moisture will keep coverage of marine
showers/storms high, especially overnight. Additionally,
increasingly veered steering flow will portend a greater chance for
some stronger offshore moving late day storms, especially Wed-Thu.
Seas 2-3ft Mon through Wed morning, dropping back to 2ft areawide
late Wed-Thu.

&&

.AVIATION...
(18Z TAFS)
Issued at 422 PM EDT Sun Aug 28 2022

Scattered to numerous showers and storms INVOF the inland terminal
this afternoon. TEMPOs starting at 20z at MCO/ISM/SFB and 21z at
LEE. VCTS/VCSH at coastal terminals today. Showers and storms this
afternoon will linger into the evening hours. Winds calm overnight,
predominantly from the S/SE. Morning coastal showers may move
onshore along the Treasure Coast and at DAB around 14z. VFR
conditions outside of convection.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  90  76  91 /  40  70  40  80
MCO  76  92  76  92 /  50  80  30  80
MLB  77  90  76  91 /  40  70  40  70
VRB  74  91  75  92 /  50  70  40  70
LEE  76  90  76  90 /  50  80  30  80
SFB  75  90  76  91 /  40  80  30  80
ORL  77  92  77  93 /  50  80  30  80
FPR  74  90  75  91 /  50  70  40  70

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT TERM...Haley
LONG TERM....Weitlich
AVIATION...Law
Hazardous weather outlook, Aug 28, 10:01 AM EST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1101 AM EDT Sun Aug 28 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-290200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1101 AM EDT Sun Aug 28 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Numerous lightning storms are forecast to develop across east
central Florida today. Lightning storms will initially develop
near the coast once again during the late morning and early
afternoon as the east coast sea breeze forms, with activity
gradually shifting across the interior as the sea breeze and
outflow boundaries push inland. The highest coverage of storms is
forecast over the inland counties, especially near and west of
Interstate 4, and over the Kissimmee River Basin. Storm motion
will be a slow northwestward drift at less than 10 mph. The main
storm impacts today will be torrential downpours, frequent cloud
to ground lightning strikes, and wind gusts 40 to 45 mph. Move
indoors if skies look threatening, or if you hear thunder.

.FLOOD IMPACT...
Slow moving storms will be capable of locally heavy rainfall of 2
to 4 inches in a 60 to 90 minute period. Minor flooding of roads,
low- lying, urban, and other poor drainage areas, is expected.
Areas that have already received substantially rainfall the last
few days will be especially susceptible. The greatest threat for
flooding rainfall today will be west of Interstate 95.

.MARINE THUNDERSTORM GUST IMPACT...
The threat for lightning storms capable of producing wind gusts
of 35 knots or greater will be highest over large inland lakes,
west of Interstate 95 this afternoon. A few storms could push back
toward the coast this evening, especially from the Brevard County
northward.

.WATERSPOUT IMPACT...
Environmental conditions remain favorable for the development of
a waterspout or two over the Intracoastal Waterway and nearshore
Atlantic waters today.

.RIP CURRENT IMPACT...
A moderate risk of dangerous rip currents continues at all east
central Florida beaches today. While rip currents will be present
all day, the highest risk will be from noon through 6PM due to
tidal effects. Always swim near a lifeguard and never swim alone.

.EXCESSIVE HEAT IMPACT...
Afternoon peak heat indices are expected to reach 102 to 106
degrees. If outdoors, take frequent breaks in air conditioned
spaces and stay hydrated. Also, never leave children or pets in a
vehicle unattended.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A wet weather pattern is forecast to continue across east central
Florida through at least early next week. Numerous to widespread
showers and lightning storms are forecast to develop each day,
with the highest coverage of storms occurring west of Interstate
95. Locally heavy rainfall and flooding are possible, especially
in areas that see repeated rounds of storms. Frequent lightning
and gusty winds will also occur in stronger storms.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed,
especially to report any waterspouts near the coast, as well as
flooding, or any rainfall amounts of 2 inches or greater.

Watson/Haley

In the hours before

Special weather statement, Aug 28, 12:20 PM EST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Melbourne FL
120 PM EDT Sun Aug 28 2022

FLZ141-281745-
Coastal Volusia FL-
120 PM EDT Sun Aug 28 2022

...A strong thunderstorm will impact portions of east central Volusia
County through 145 PM EDT...

At 115 PM EDT, trained weather spotters reported a strong
thunderstorm producing a waterspout over the nearshore Atlantic
waters about one mile southeast of Ponce Inlet, near New Smyrna
Beach, moving west at 10 mph.

HAZARD...Waterspouts and winds in excess of 40 mph.

SOURCE...Trained weather spotters.

IMPACT...Waterspouts can easily overturn boats and create locally
         hazardous waters. Gusty winds could knock down tree limbs
         and blow around unsecured objects.

Locations impacted include...
Port Orange, New Smyrna Beach, South Daytona, Daytona Beach Shores
and Ponce Inlet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds on rare occasions they can
briefly touch down, producing wind gusts over 50 mph. If a funnel
cloud is spotted move indoors and report your sighting to the
National Weather Service.

&&

LAT...LON 2915 8093 2909 8090 2903 8085 2902 8085
      2898 8097 2902 8099 2918 8100
TIME...MOT...LOC 1718Z 094DEG 7KT 2908 8087

WATERSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Haley
Local storm report, Aug 28, 1:26 PM EST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
226 PM EDT SUN AUG 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     WATER SPOUT      3 ENE NEW SMYRNA BEACH  29.08N  80.90W
08/28/2022                   AMZ550             FL   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER OBSERVED A WATER SPOUT ABOUT 1
            MILE S/SW OF PONCE INLET. SPOTTER THEN OBSERVED THE
            WATER SPOUT BECOME STATIONARY WITH TWO ADDITIONAL WATER
            SPOUTS DEVELOPING NEAR BY.

&&

EVENT NUMBER MLB2200443

LAW
Local storm report, Aug 28, 1:27 PM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
227 PM EDT SUN AUG 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     WATER SPOUT      5 ESE DAYTONA BEACH SHO 29.15N  80.91W
08/28/2022                   AMZ550             FL   OTHER FEDERAL

            DAYTONA BEACH AIRPORT TOWER, NEWS MEDIA, AND PUBLIC
            REPORTS SHOW A WATER SPOUT DEVELOPED 5 TO 10 MILES E OF
            THE AIRPORT MOVING N.

&&

EVENT NUMBER MLB2200444

LAW
Local storm report, Aug 28, 1:36 PM EST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
236 PM EDT SUN AUG 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       3 SSW PITTMAN           28.95N  81.66W
08/27/2022  M3.61 INCH       LAKE               FL   MESONET

            WEATHER UNDERGROUND SITE KFLUMAT137. MEASURED RAINFALL.
            DELAYED REPORT FROM SATURDAY.

&&

EVENT NUMBER MLB2200445

JP
Special weather statement, Aug 28, 2:44 PM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Melbourne FL
344 PM EDT Sun Aug 28 2022

FLZ045-144-282030-
Orange FL-Southern Lake County FL-
344 PM EDT Sun Aug 28 2022

...A strong thunderstorm will impact portions of southern Lake and
southwestern Orange Counties through 430 PM EDT...

At 343 PM EDT, Doppler radar was tracking a strong thunderstorm over
Horizon West, or near Bay Lake. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ocoee, Winter Garden, Windermere, Bay Lake and Clermont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2853 8152 2835 8150 2835 8170 2851 8171
TIME...MOT...LOC 1943Z 074DEG 2KT 2843 8158

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Weitlich

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Volusia County

When
August 28, 5:00 PM EST
Where
Coastal Volusia County forecast zone
Reported by
County Official
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

Volusia County Ocean Rescue and local broadcast media relayed reports that a 66-year-old male from Ormond-by-the-Sea, FL drowned after being caught in a rip current at Ormond-by-the-Sea. The incident occurred around 1700LST across from the 2100 block of Ocean Shore Boulevard. The man was found floating in the surf near a boogie board. He was pronounced dead by paramedics after he was pulled from the ocean.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047502.